West Virginia, 2018

Damaging Winds in West Virginia, July 31, 2018

July 31, 2018 · NWS RLX · 9 events in 6 counties and zones

An area of low pressure moved out of the Mississippi Valley on the 31st crossing through West Virginia that afternoon with strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An area of low pressure moved out of the Mississippi Valley on the 31st crossing through West Virginia that afternoon with strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 31, 12:22 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 31, 12:22 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
122 PM EDT Tue Jul 31 2018

.SYNOPSIS...
Instability and moisture return to the area, resulting in
several chances of showers and thunderstorms this week. The
weather settles down a bit, but remains muggy, late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 915 AM Tuesday...

Trimmed PoPs across the east leaving them over southeast OH and
northeast KY per latest radar images. Continue monitoring the
eastern quadrant of our CWA for a potential flash flood watch
needed. Rest of forecast remains on track.

As of 250 AM Tuesday...

Showers and thunderstorms will be on the increase across the area
again today. Upper trough/low across the midwest will deepen today,
with a surface low pressure system moving northeast out of the
Tennessee Valley into Ohio and the Great Lakes region, with
attendant frontal boundary lifting north across the area. Upper
disturbances moving through the flow, will enhance shower and
thunderstorm activity at times today, with greatest chances/best
support looking to be across NE KY and southeast OH zones. Heavy
downpours are expected once again today in any convection. Wettest
area in the CWA looks to be generally across an area from southern
Wayne county northeast into Barbour county, and it's possible,
depending on the evolution of convection today, that a FFA may be
needed for these areas. Have elected to hold off for now, and let
the day shift evaluate the evolution of convection today.

In terms of the convection today, there exists the possibility of
severe, and a marginal risk has been issued for the entire CWA by
SPC, due to strengthening winds aloft, along with backed low level
flow and average 40 kts 0-6km bulk shear. Damaging winds are the
primary hazard, however, with the aforementioned shear and low level
flow pattern, a brief tornado cannot be totally ruled out. There is
however, the possibility that too much cloud cover, and activity
early on could limit destabilization, and thus prevent storms from
becoming too strong to allow for stronger winds aloft to reach the
surface or for more organized development.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 420 AM Tuesday...

Moist, deep layer flow dominates this period, with upper level
troughiness to the west, and western Atlantic ridging holding
firm.

An upper level short wave trough will drive a weak surface cold
front through the area Wednesday and Wednesday night. This will
likely result in showers and thunderstorms along our western
flank first thing Wednesday morning, trekking east across the
area Wednesday and Wednesday night.

Models do not show a lot of instability developing Wednesday,
owing to lots of clouds around early on. However, bulk shear of
35 to 45 kts may coincide with 1-2 KJ/KG CAPE in and near the
mountains Wednesday afternoon, giving rise to stronger storms
on narrow CAPE / moderate to strong shear. Also, PW values as
high as two inches gives rise to the potential for heavy
rainfall, which could easily become excessive over the
particularly wet areas of northern and central WV.

The front will get bogged down in the mountains overnight
Wednesday night as the short wave trough lifts out. Southern
stream short waves will initiate surface waves on the front that
ride up the central Appalachians Thursday and again Thursday
night. This will keep showers likely in the central and southern
mountains overnight Wednesday night, and showers and
thunderstorms will expand northward and westward as the wave
rides up Thursday.

Instability is progged to be meager Thursday, but PW values
still up around 1 3/4 inches, and an elongated right rear
entrance region of the upper level jet, could lead to heavy
rainfall, and the wet areas in and near the northern and central
mountains of WV will need closely monitored for the potential
for heavy rainfall Thursday and Thursday night. The GFS becomes
a bit of an outlier, showing the waves tracking farther west
Thursday and especially Thursday night, when it tracks the
strongest lift, and heaviest of the rain, up the middle Ohio
Valley.

The excessive rainfall potential for this week remains
highlighted in the HWO.

Central guidance temperatures and muggy dew points generally
accepted, with highs a sensitive function of amount and timing
of breaks in or thinner areas of the cloud cover.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 420 AM Tuesday...

The last of a series of waves moving northward through the
central Appalachians, pushes northward, out of the area,
Friday, and the potential for heavy rainfall wanes. However, any
flooding that develops Thursday and Thursday night would likely
be most impactful on Friday with the ongoing runoff.

The weather pattern settles down over the weekend and into early
next week, as upper level troughing to the west lifts out, and
the western Atlantic ridge muscles its way westward. However,
the chance for pop up afternoon and evening showers and
thunderstorms continues in the very warm and humid air. A new
short wave trough may flatten the ridge and drive a cold front
toward the area, with the chance for showers and thunderstorms,
toward Tuesday.

Central guidance temperatures accepted, with slow warming,
mainly on highs, with the building upper level heights.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...

Numerous showers and scattered storms will continue to move
north northeast across southeast OH, into the WV in the
beginning of the period. MVFR and brief IFR visibilities can be
expected along the strongest storms. Any storms will be capable
of heavy downpours, and strong gusty winds. All convection
should decrease after 00-03Z Wednesday, but areas of MVFR/IFR
fog or low stratus are expected to form, particularly after 06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storm today may vary
from current forecast. More widespread MVFR and IFR conditions
may be possible in post rain fog and stratus late tonight than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    M    M    M    M    L    M    M    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    L    M    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    M    L    H    H    M    M    M    L
PKB CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in showers and thunderstorms through Friday,
mainly during the afternoons and evenings. IFR in post-rain fog
and stratus will be possible each of these nights.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...ARJ/SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ARJ
Hazardous weather outlook, Jul 31, 2:14 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
314 AM EDT Tue Jul 31 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-010715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
314 AM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Heavy downpours are expected in convection today and tonight.
Localized flash flooding issues are possible.

In addition, there is a marginal risk of severe thunderstorms today.
Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms, some with heavy downpours, are expected
for much of the week. Localized flash flooding issues are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 31, 12:16 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
116 PM EDT TUE JUL 31 2018

KYZ103-105-OHZ087-WVZ005-006-311745-
Boyd-Lawrence-Lawrence-Wayne-Cabell-
116 PM EDT TUE JUL 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BOYD...
LAWRENCE...SOUTHEASTERN LAWRENCE...CENTRAL CABELL AND NORTHERN WAYNE
COUNTIES...

At 115 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chesapeake to near Chandlerville.
Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Huntington, Louisa, Wayne, Chesapeake, Proctorville, Blaine, Beech
Fork State Park, Yatesville Lake State Park, Barboursville, Kenova,
Ceredo, Fort Gay, Burnaugh, Durbin, Ulysses, Charley, Centerville,
Ona, South Point and Burlington.

This includes Interstate 64 in West Virginia between mile markers 1
and 22.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3842 8257 3854 8214 3795 8252 3796 8253
      3795 8258 3793 8258 3792 8260 3789 8260
      3788 8262 3789 8267 3792 8274 3797 8283
      3798 8287
TIME...MOT...LOC 1715Z 248DEG 16KT 3840 8249 3797 8280

KISTNER

The radar

The Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 31, 12:42 PM EST
Where
Wayne County, 0.54 mi E of Lavalette
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.320, -82.440

Multiple trees were blown down around the town of Lavalette.

Thunderstorm Wind, Cabell

When
July 31, 1:12 PM EST
Where
Cabell County, Milton
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
38.430, -82.130

Many trees were taken down in the city of Milton causing widespread power outages. One tree fell on a house and the Milton Fire Department radio tower collapsed due to wind. Also a mobile home was shifted off its cinder block pillars by the wind.

Thunderstorm Wind, Cabell

When
July 31, 1:14 PM EST
Where
Cabell County, 0.95 mi WSW of Culloden
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
38.417, -82.067

Thunderstorm winds removed parts of the roof and siding of Fairview Primitive Baptist Church in Culloden. Following the wind damage, heavy rain leaked into the building causing water damage. There were also many trees and power lines down in the area.

Thunderstorm Wind, Putnam

When
July 31, 1:20 PM EST
Where
Putnam County, 0.88 mi SW of Hurricane
Measured
70 kt (81 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.420, -82.040

A tree was blown down across Lower Coach Road.

Thunderstorm Wind, Putnam

When
July 31, 1:25 PM EST
Where
Putnam County, 0.88 mi NE of Hurricane
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
State Official
Coordinates
38.440, -82.020

Numerous trees and power lines were blown down in Hurricane. One tree fell on a house along Renard Run and another tree fell on a truck.

Thunderstorm Wind, Calhoun

When
July 31, 2:50 PM EST
Where
Calhoun County, 0.88 mi NW of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
38.840, -81.110

Numerous trees along with power lines were blown down in the Mt. Zion area.

Thunderstorm Wind, Braxton

When
July 31, 3:00 PM EST
Where
Braxton County, 0.56 mi W of Elmira
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.650, -80.990

A tree fell across Servia Road in Elmira.

Thunderstorm Wind, Kanawha

When
July 31, 3:10 PM EST
Where
Kanawha County, 2.13 mi SW of Legg
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
38.460, -81.630

A tree fell down at the intersection of Newquay Drive and Walker Drive blocking one lane of traffic.

Thunderstorm Wind, Braxton

When
July 31, 3:25 PM EST
Where
Braxton County, 1.09 mi NNW of Little Otter
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
38.695, -80.754

A tree was blown down across Tunnel Fork Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765241, 765247, 765269, 765253, 765254, 765255, 765258, 765260, 765263.